What is the First Aid Treatment for Hypoglycaemia?

Low blood sugar or hypoglycaemia occurs mainly with diabetic casualties who are insulin-dependent. But in rare cases, a non-diabetic person can also have hypoglycaemia.

Let us talk about hypoglycaemia, how to recognise it and how to provide first aid to a person with hypoglycaemia.

What is hypoglycaemia?

A low blood sugar level also called hypoglycaemia or a "hypo", is when the sugar (glucose) level in your blood drops too low. It mainly affects people with diabetes, especially if they take insulin. It can be dangerous if not treated quickly, but you can usually treat it easily yourself.

Hypoglycemia is most often caused by drugs taken to control diabetes. Much less common causes of hypoglycemia include other drugs, critical illness or organ failure, a reaction to carbohydrates (in susceptible people), an insulin-producing tumour in the pancreas, and some types of bariatric (weight loss) surgery.

How do you recognise low blood sugar (hypoglycaemia)?

Hypoglycaemia happens fast, from about 2 minutes to 1 hour.

  • Their level of response deteriorates rapidly and often has the following effect:
  • Weakness, dizziness
  • Confusion, memory loss
  • Lack of coordination
  • Slurred speech
  • Bizarre, uncharacteristic, uncooperative, possible violent behaviour
  • Unconsciousness within 1 hour
  • Their skin is pale, cold and sweaty
  • Their breathing is normal or shallow and rapid
  • Their pulse is rapid.

NOTE: The signs and symptoms can be confused for drunkenness.

What is the first aid treatment for hypoglycaemia?

For a conscious casualty:

  • If the casualty is conscious and can swallow, give glucose tablets: a sugary drink or sweet food. Aim to provide 15-20g of glucose (10g for children).
  • If the casualty responds to treatment quickly, give more food or drink.
  • Stay with the casualty and let them rest until they are ‘fully alert’.
  • If the casualty is unmanageable or does not respond to treatment within 15 minutes, call 99/112 for emergency help.
  • Consider if there is another cause for the casualty’s symptoms.
  • Advise the casualty to contact their diabetes specialist nurse or the doctor, even though they have recovered.

For unconscious casualty:

  • Open the Airway and check for Breathing. Resuscitate if necessary.
  • Place the casualty in the recovery position if they are breathing effectively.
  • Call 999/112 for emergency help.

A low blood sugar level, or hypo, can also happen while sleeping. This may cause you to wake up at night or cause headaches, tiredness or damp sheets (from sweat) in the morning.

How to prevent low blood sugar (hypoglycaemia)?

If you have diabetes, you can reduce your chance of getting a low blood sugar level if you:

  • Check your blood sugar level regularly and be aware of the symptoms of a low blood sugar level so you can treat it quickly.
  • Use a continuous glucose monitor (CGM) or flash monitor to see how your blood sugar levels change.
  • Always carry a sugary snack or drink, such as glucose tablets, a carton of fruit juice or some sweets. If you have a glucagon injection kit, always keep it with you.
  • Be careful when drinking alcohol. Do not drink large amounts, check your blood sugar level regularly, and eat a carbohydrate snack afterwards.
  • Have a carbohydrate snack, such as toast, if your blood sugar level drops too low while you're asleep (nocturnal hypoglycaemia).
  • Safeguarding Children
  • Mental Capacity Act & DoLS.

If you keep getting a low blood sugar level, talk to your diabetes care team about things you can do to help prevent it.

How do you manage hypoglycemia without diabetes?

A non-diabetic hypoglycemia diet can help keep blood sugar levels balanced. The following tips can help to prevent hypoglycemia:

  • Eating small meals regularly, rather than three large meals
  • Eating every 3 hours
  • Eating a variety of foods, including protein, healthful fats, and fibre
  • Avoiding sugary foods

Carrying a snack to eat at the first sign of hypoglycemia can prevent blood sugar levels from dipping too low. Ultimately, the best way to prevent hypoglycemia is to identify and treat the underlying cause.

Where can I find online training courses for hypoglycaemia first aid treatment?

The Mandatory Training Group is the leading UK provider of accredited statutory and mandatory training courses for all sectors, including health and social care, education, local government, private companies, charitable and third sector organisations.

Alternatively, you can contact our helpful Support Team byclicking hereto tell us your training courses for hypoglycaemia first aid treatment.

Online training courses for hypoglycaemia first aid treatment

What our clients say...

Frequently asked questions and answers about first aid treatment for hypoglycaemia

Here at The Mandatory Training Group, we receive many questions about the first aid treatment for hypoglycaemia. We have selected a few of these questions and answered them below.

Contact us

Still have some questions which you would like us to help you with?

Hypoglycaemia First Aid - Refresher Training - The Mandatory Training Group UK -

What is the First Aid Treatment for Hypoglycaemia? - The Mandatory Training Group UK.

Just added to your wishlist:
My Wishlist
You've just added this product to the cart:
Go to Basket

#title#

#price#
×
Sale

Unavailable

Sold Out